Hail, Republic
- When
- May 13, 10:28 AM CST to 10:29 AM CST
- Where
- Republic County, Republic
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.920, -97.820
Up to quarter size hail at the post office, covering the ground.
Scattered thunderstorms developed along the KS/NE border during the late morning hours. These storms pushed southeast across northeast and east-central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms developed along the KS/NE border during the late morning hours. These storms pushed southeast across northeast and east-central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 13, 4:56 AM CST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 556 AM CDT FRI MAY 13 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 325 AM CDT FRI MAY 13 2016 In the short term, the forecast problem of the day is the extent and timing of thunderstorm chances this afternoon across northeast Kansas. Northwest flow aloft prevails across the central and western CONUS this morning. A shortwave is forecast to amplify today as it dives southeast into the central US. Latest water vapor imagery confirms this with an impressive vort max just north of the Canadian border north of North Dakota. A surface low over eastern Wyoming at 06 UTC is forecast to move quickly southeast in association with the applying upper trough reaching eastern Iowa by 21 UTC today with a trailing cold front across northern Missouri and eastern Kansas. The front should enter our forecast area around 18 UTC and exit around 00 UTC/Sat. The models are in good agreement concerning the timing of the front. All of the convection resolving high-resolution models develop thunderstorms along the front over eastern Kansas between 18-21 UTC and exiting the area shortly after 00 UTC. The main concern this morning is low-level moisture. Moisture from the Gulf of Mexico is currently blocked by a surface ridge over the southern plains. The models all bring a narrow ribbon of moisture rapidly northeast into eastern Kansas just ahead of the front. This will likely occur to some extent. Thinking is that there should be decent coverage of initially high-based, but surface based storms which should develop and increasingly favorable deep shear environment. It will be interesting to see if there will be any low- level backing of the winds which would result in better low-level shear. At this point, the primary risk should be hail and wind. Given the deep shear, the storms have a good chance being organized with discrete storms early before developing cold pools into a linear system. Strong cold advection tonight which will result in sharply lower temperatures. Will probably see mid/high clouds late due to channeled vorticity aloft, but will not mention precipitation at this time. The airmass looks dry below 700 MB. .LONG TERM...(Saturday through Thursday) Issued at 325 AM CDT FRI MAY 13 2016 Northwest flow aloft will be in place through the weekend, with multiple embedded shortwaves bringing chances for precipitation. Saturday morning may be met with only light showers across the area, given that air nearest to the surface is relatively dry. Surface flow from the north will aid in keeping temperatures much cooler than recently seen, with highs in the low 60s. Surface high pressure moves in from the northwest during the day Saturday, moving over NE Kansas overnight. Clouds streaming in from the northwest will move over central and east central Kansas by early morning. With time to cool before clouds move in, lows are still expected to be in the low 40s, even lower in far northeast Kansas where cloud cover will not be as prominent. Precipitation chances start again on Sunday as a series of shortwaves ahead of an upper level low located over the northwest CONUS move near Kansas. Chances increase from Sunday night though Tuesday as ascent ahead of the low and multiple shortwaves bring chances for primarily rain showers, as instability is very limited due to the cooler temperatures in place. This system is forecast to move east and out of the area Tuesday night, allowing for a brief period of dry conditions Wednesday into Wednesday night. A southern stream trough will bring the next chances for rain and thunderstorms to the area Thursday and Friday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 550 AM CDT FRI MAY 13 2016 Keep mention of LLWS at MHK based on the current observation and model forecast sounding this morning until winds mixed to the surface. Timing of the cdfnt this afternoon looks on track. There is enough confidence of thunderstorms over eastern KS to add a tempo thunderstorm group for 2 hours this afternoon with fropa. The timing may need to be adjusted slightly moving forward. Although not mentioned in forecast, thunderstorms will have the potential to produce downburst winds. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Johnson LONG TERM...Heller AVIATION...Johnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 907 AM CDT FRI MAY 13 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-141415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 907 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY BETWEEN 2 PM AND 9 PM ALONG AND SOUTHEAST OF A LINE FROM SENECA TO ABILENE. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 16:26 UTC.
16 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
Up to quarter size hail at the post office, covering the ground.
Estimated wind gust.
At least 4 inch diameter limbs down.
Winds were also estimated to be 60 MPH.
Four inch diameter limbs snapped.
Quarter size hail was also falling.
Public report of water running out of fields and over roads. Partially due to hail plugging up waterways.
Estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632381, 632387, 632388, 632389, 632395, 632397, 632398, 632399, 632403, 632483, 632478, 632413, 632445, 632450, 632459, 632480, 632482, 632462, 632472, 632377, 632474, 632485.